Storing methadone in babies' bottles puts young children at riskBMJ 1999; 318 doi: https://doi.org/10.1136/bmj.318.7179.329 (Published 30 January 1999) Cite this as: BMJ 1999;318:329
- Kieran Harkin, General practitioner.,
- Catherine Quinn, General practitioner.,
- Fiona Bradley, Lecturer in general practice.
- 15 Grattan Crescent, Inchicore, Dublin 8, Republic of Ireland
- Department of Community Health and General Practice, Trinity College, Dublin 2, Republic of Ireland
EDITOR —On 28 January 1998, Dublin City Coroner's Court heard that a 3 year old boy had died after aspirating gastric contents secondary to the ingestion of methadone. The methadone had been stored in a baby's bottle. The jury recorded a verdict of accidental death.
We investigated the extent to which babies' bottles are used to measure and store methadone. Nine general practitioners agreed to participate in a study whereby they would ask three questions of each consecutive patient to whom they prescribed methadone in a nominated week: (1) Have you used a baby's bottle in the past month to measure methadone? (2) Have you used a baby's bottle in the past month to store methadone? (3) Do you have children aged under 14?
Altogether, 186 consecutive patients agreed to participate in the study. Forty eight had used a baby's bottle to measure methadone in the previous month, and 21 of this group stated that they had children aged under 14 in the home. Seven patients had used a baby's bottle to store methadone in the previous month, of whom four had a child aged under 14 in the home.
Roughly 3000 patients are prescribed methadone in Dublin, over half having it dispensed weekly. They then administer a prescribed dose each day. There is no provision for measuring devices to be supplied to patients either in the Republic of Ireland or in the United Kingdom.
We conducted a telephone survey of 10 pharmacists in Dublin and Manchester. Eight offered a measuring device to patients starting to take methadone (funded by either the pharmacist or the patient (charged 30p to 50p)). All provided a measuring device on request. Alternatively, the pharmacist provided a discarded measuring device from another product (normally baby food). The device was normally a graduated 30 ml plastic device and unsuitable for repeated use. Our finding that a quarter of patients use a baby's bottle to measure their methadone is therefore unsurprising. The bottle is readily available and clearly marked. Its use as a measuring device clearly presents a great risk of accidental overdose, particularly to children. Interestingly, in households where a baby's bottle was used to measure methadone almost half had children aged under 14 living there.
The use of a baby's bottle to measure and store methadone seems to be common among patients prescribed the drug in Dublin. We recommend that all doctors who prescribe methadone should ask their patients how they measure their daily dose and that a measuring device should be issued, free, with each instalment of methadone dispensed.